Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 21, 2001, 1:38 AM CDT for Clay County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 21, 2001, 1:38 AM CDT (06:38 UTC)
- Expired
- Apr 21, 2001, 2:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 8:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 939 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210638 SVRFSD SDC027-210715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 138 AM CDT SAT APR 21 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 215 AM CDT * AT 138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF WAKONDA...OR ABOUT 13 MILES NORTHEAST OF YANKTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CLAY COUNTY THROUGH 150 AM CDT THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4308 9715 4292 9715 4293 9683 4308 9684
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:55 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Apr 20, 9:55 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT FRI APR 20 2001 UPDATED CWA ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH. SEVERE STORMS MOVING THROUGH NORTHWEST IOWA WITH WARNINGS BEING ISSUED. EARLIER FORECAST HOLDING UP WELL. ADDITIONAL UPDATES AS NEEDED TO FINE TUNE RAPIDLY CHANGING WEATHER THIS EVENING. THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST MINNESOTA THROUGH MIeDNIGHT...WITH POSSIBLE SEVERE WEATHER. .FSD...NONE UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| Apr 20, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 32 min |
| Apr 20, 9:04 PM CDT | Tornado Warning | FSD | Clay, Union | 26 min |
| Apr 20, 9:30 PM CDT | Tornado Warning | FSD | Union | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.